New Mexico, 2015

Heavy Snow in New Mexico, January 2 to 3, 2015

January 2 to 3, 2015 · NWS ABQ · 19 events in 19 counties and zones

An upper level low pressure system began to close off over southern New Mexico on the 2nd. A significant moisture tap ahead of the low produced an initial wave of freezing sleet and snow across the eastern plains during the 2nd, while snow showers around the wrapped low fell across the southwest mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system began to close off over southern New Mexico on the 2nd. A significant moisture tap ahead of the low produced an initial wave of freezing sleet and snow across the eastern plains during the 2nd, while snow showers around the wrapped low fell across the southwest mountains. As the system progressed east late on the 2nd and into the 3rd, wrap-around moisture produced significant snowfall across much of south central and eastern New Mexico. Up to 16 inches of snow accumulated across the east central plains, causing major impacts to travel along Interstate 40 and various state and county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 2, 4:46 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 2, 4:46 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 AM MST FRI JAN 2 2015

.AVIATION...
12Z TAF CYCLE
MTS OBSCURED. UPPER LOW OVER SE AZ AT 11Z TO MOVE SLOWLY EASTWARD
THRU 20Z. AREAS OF MVFR TO IFR CIGS/VSBYS IN BR AND -SN WEST OF
INTERSTATE 25 AND SOUTH OF INTERSTATE 40 THRU 18Z AND EXPANDING
INTO THE MIDDLE RGV AND EAST CENTRAL PLAINS. POTENTIAL FOR MIXED
PCPN TYPES WITH FREEZING DRIZZLE AND SNOW SOUTHEAST PLAINS.

&&

.PREV DISCUSSION...344 AM MST FRI JAN 2 2015...
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE PUSHING INTO NEW
MEXICO TODAY...SPREADING ADDITIONAL WINTRY PRECIPITATION OVER
CENTRAL TO SOUTHERN SECTIONS OF THE STATE. A FEW INCHES OF
SNOWFALL ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 40 TODAY AND
TONIGHT...WITH EVEN SOME SLEET AND OR FREEZING DRIZZLE IN PARTS OF
THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF NEW MEXICO TODAY. AS
THIS LOW PRESSURE SYSTEM EXITS ON SATURDAY ANOTHER WEAKER
DISTURBANCE WILL SLIDE OVER NORTHEASTERN NEW MEXICO LATE SATURDAY
AND SATURDAY NIGHT...BRINGING SOME LIGHT SNOW TO THE NORTHERN
SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE AREA. THROUGH THE
WEEKEND TEMPERATURES WILL STAY BELOW NORMAL WITH ANOTHER COLD
FRONT SET TO ARRIVE TUESDAY.

&&

.DISCUSSION...
UPPER LOW HAS STRETCHED CONSIDERABLY WITH PINWHEELING LOBES OF
VORTICITY...ONE HAVING EJECTED NORTHEAST INTO NORTHEASTERN
COLORADO WHILE A VIGOROUS ONE IS ALSO CURRENTLY SWEEPING ACROSS
ARIZONA. AS THE LATTER LOBE WORKS EASTWARD INTO NEW
MEXICO...BETTER SYMMETRY AND DYNAMICS WILL COME TOGETHER DURING A
RE-STRENGTHENING PHASE OF THE UPPER LOW. THIS WILL YIELD DIFFLUENT
FLOW WITH SIGNIFICANT FORCING FOR PRECIPITATION OVER THE SOUTHERN
TIER OF ZONES AS WELL AS SOME CENTRAL ZONES. SNOW WILL BE THE
PRIMARY PRECIPITATION TYPE...ALTHOUGH SOME SLEET AND/OR FREEZING
DRIZZLE COULD BE POSSIBLE IN THE EAST CENTRAL TO SOUTHEASTERN
PLAINS THIS AFTERNOON. ACCUMULATIONS ARE EXPECTED IN CENTRAL ZONES
HUGGING THE INTERSTATE 40 CORRIDOR...SO ADVISORIES/WARNINGS WILL
BE EXPANDED NORTHWARD.

TONIGHT THE LOW WILL SHIFT TO SOUTHEASTERN NEW MEXICO...CARRYING
THE FOCUS FOR SNOW EAST WITH IT. BY LATE SATURDAY MORNING THE
MODEL CONSENSUS IS FOR THE LOW TO BE PUSHING INTO WEST TX/OK WITH
WRAP-AROUND PRECIPITATION STILL IMPACTING SOME FAR EASTERN NM
ZONES...BUT BY NOON THE BULK OF THE WINTRY PRECIPITATION SHOULD BE
DIMINISHING WITH THIS SYSTEM. HOWEVER...AS THE FLOW TURNS
NORTHWESTERLY A CLIPPER WILL BE DIVING TOWARD NEW
MEXICO...DRAGGING SOME LIGHT PRECIPITATION INTO THE NORTHEAST
HIGHLANDS AND FAR NORTHERN SANGRES THROUGH SATURDAY NIGHT.

THE NORTHWEST FLOW SHOULD BECOME LESS PERTURBED BY SUNDAY WITH
DRIER CONDITIONS ENSUING. AFTER A REINFORCING NORTHERLY WIND IN
MUCH OF THE EASTERN PART OF THE STATE ON SATURDAY...TEMPERATURES
WOULD SEEM TO DROP BACK A FEW DEGREES INTO SUNDAY...HOWEVER
SURFACE WINDS QUICKLY WHIP BACK AROUND TO A MORE DOWNSLOPED
COMPONENT THAT WOULD LIKELY OFFSET ANY COOLING FROM SATURDAY.

THE NEXT MAJOR CHANGE WILL COME TO THE EASTERN ZONES AS A FRONT
AND SECONDARY REINFORCEMENT OF COOLER AIR ARRIVE TUESDAY AND INTO
WEDNESDAY. THIS AIR MASS WOULD BE ASSOCIATED WITH A STOUT SURFACE
HIGH WITH MODELS DEPICTING MSLP VALUES OF 1056 MB IN THE CENTRAL
PLAINS OF THE NATION...BUT SURPRISINGLY THE AIR MASS DOES NOT
APPEAR TO BE AS BITTERLY COLD AS SOME OTHER ARCTIC PREDECESSORS.
THE FRONT ON WEDNESDAY MAY BRING A QUICK BATCH OF
FRONTOGENETICALLY AND UPSLOPE DRIVEN PRECIPITATION ALONG AND JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN...BUT OTHERWISE CONDITIONS
APPEAR TO REMAIN MOSTLY DRY FOR THE UPCOMING WORK WEEK.

52

&&

.FIRE WEATHER...
UPPER LOW OVER SOUTHEAST AZ EARLY THIS MORNING WILL DRIFT SLOWLY
EASTWARD TODAY THEN ACCELERATE TO THE NORTHEAST OVER EASTERN NM
TONIGHT/SATURDAY. ACCUMULATING SNOW...ALONG WITH A WINTRY MIX OF
PRECIPITATION WILL BE MOST LIKELY SOUTH OF INTERSTATE 40 AND EAST OF
THE CENTRAL MT CHAIN...ALTHOUGH AS THE UPPER LOW MOVES INTO SE NM...
MODELS...PARTICULARLY THE GFS...SUGGEST A BAND OF SNOW COULD ROTATE
INTO CENTRAL AREAS SUCH AS THE MIDDLE RGV AND SANDIA/MANZANO MTS
TONIGHT...BEFORE THE LOW EJECTS SATURDAY.  A CLIPPER SYSTEM IN NW
FLOW ALOFT WILL FOLLOW ON THE HEELS OF THE EXITING LOW AND COULD
BRING ADDITIONAL BUT MORE MEAGER SNOWFALL TO THE FAR NORTHEAST
SATURDAY NIGHT. THIS SYSTEM ALSO SENDS ANOTHER FRONT INTO THE
PLAINS...BUT SURFACE WINDS REVERT TO DOWNSLOPE BY MIDDAY SUNDAY.
SOME GUSTY NORTHWEST WINDS TO AROUND 45 MPH WILL BE POSSIBLE OVER
RIDGETOPS AND ALONG THE CENTRAL MT CHAIN AND ADJACENT EAST SLOPES
BEFORE TAPERING OFF MONDAY.

GENERALLY DRY WEATHER IN THE NORTHWEST FLOW PATTERN WILL PERSIST
TUESDAY ALTHOUGH A SURFACE FRONT WILL IMPACT THE PLAINS. A MUCH
STRONGER SURGE OF COLD AIR IS FORECAST WEDNESDAY...BOTH GFS AND
ECMWF INDICATE A 1055-ISH MB HIGH CENTER OVER KANSAS...WITH LIGHT
UPSLOPE PRECIPITATION BREAKING OUT ALONG THE EAST SLOPES OF THE
CENTRAL MT CHAIN. LATER NEXT WEEK...A WEAK UPPER LOW CIRCULATION
WORKS IT/S WAY NORTH AND EASTWARD FROM THE BAJA CA
VICINITY...POTENTIALLY HOOKING UP WITH THE LINGERING UPSLOPE FLOW
SOUTH CENTRAL TO EAST CENTRAL NM TO PRODUCE SOME PRECIPITATION
POTENTIAL.

TEMPERATURES OVER THE REGION REMAIN BELOW AVERAGE FOR THE MOST PART
THROUGH SUNDAY...THEN WARM TO NEAR AVERAGE WEST MONDAY...AND CENTRAL
AND WEST TUESDAY. THE EAST STAYS BELOW AVERAGE THROUGH WEDNESDAY OF
NEXT WEEK. VENTILATION WILL BE POOR OVERALL FOR THE NEXT 7 DAYS
DESPITE THE GUSTY NORTHWEST WINDS NOTED ABOVE BECAUSE MIXING
HEIGHTS ARE FORECAST TO BE RATHER LOW.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ523-526-533>540.

WINTER WEATHER ADVISORY UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ507>509-519>522-524-525.

&&
Hazardous weather outlook, Jan 2, 5:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MST FRI JAN 2 2015

NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
554 AM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW SHOWERS WILL DEVELOP THIS MORNING OVER PORTIONS OF
CENTRAL NEW MEXICO AS ANOTHER DISTURBANCE ALOFT WORKS INTO THE
STATE...AND BY THIS AFTERNOON AND THIS EVENING FAIRLY WIDESPREAD
BANDS OF PERSISTENT MODERATE TO HEAVY SNOW WILL BE FOUND. THE FAVORED
AREAS FOR ACCUMULATIONS TODAY INTO TONIGHT WILL TAKE SHAPE OVER
THE HIGHER TERRAIN OF CATRON...SOCORRO...AND LINCOLN COUNTIES WITH
A FEW TO SEVERAL INCHES ALSO EXPECTED IN THE EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE AFOREMENTIONED LOW PRESSURE SYSTEM EXITS NEW MEXICO
SATURDAY MORNING...ANOTHER WEATHER DISTURBANCE WILL ARRIVE INTO
NORTHEASTERN NEW MEXICO BY LATE IN THE DAY. SOME LIGHT TO
MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE IN THE NORTHEAST
HIGHLANDS AROUND THE SANGRE DE CRISTO MOUNTAINS AND THE RATON
RIDGE INTO SATURDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. SPOTTERS CAN ALSO SUBMIT SNOWFALL
REPORTS OR PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE
HASHTAG N M W X.

52

Event by event

19 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains

When
January 2, 8:00 AM MST to 11:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
SNOTEL

SNOTEL and public reports indicated between 6 and 15 inches of snow.

Heavy Snow, San Francisco River Valley

When
January 2, 8:00 AM MST to 10:00 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Trained Spotter

Trained spotters reported 5 to 8 inches of snow.

Heavy Snow, Lower Rio Grande Valley

When
January 2, 8:00 AM MST to January 3, 7:00 AM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Trained Spotter

Trained spotters and CoCoRaHS reports indicated 5 to 8 inches of snow.

Heavy Snow, Chaves County Plains

When
January 2, 1:00 PM MST to January 3, 8:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Trained Spotter

Trained spotters and the public indicated between 2 and 7 inches of snow.

Heavy Snow, Curry County

When
January 2, 3:00 PM MST to January 3, 10:00 AM MST
Where
Curry County forecast zone
Reported by
CoCoRaHS

CoCoRaHS reports and Trained spotters indicated between 8 and 16 inches of snow.

Heavy Snow, Roosevelt County

When
January 2, 3:00 PM MST to January 3, 10:00 AM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter

Trained spotters and the public indicated between 5 and 12 inches of snow.

Heavy Snow, Upper Tularosa Valley

When
January 2, 4:00 PM MST to January 3, 8:00 AM MST
Where
Upper Tularosa Valley forecast zone
Reported by
COOP Observer

COOP Observers and Trained Spotters indicated between 4 and 6 inches of snow.

Heavy Snow, De Baca County

When
January 2, 4:00 PM MST to January 3, 9:00 AM MST
Where
De Baca County forecast zone
Reported by
Trained Spotter

Trained spotters and the public indicated 4 to 9 inches of snow.

Heavy Snow, South Central Highlands

When
January 2, 5:00 PM MST to January 3, 8:00 AM MST
Where
South Central Highlands forecast zone
Reported by
COOP Observer

COOP Observers and Trained Spotters indicated 3 to 6 inches of snow.

Heavy Snow, Albuquerque Metro Area

When
January 2, 6:00 PM MST to January 3, 7:00 AM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Trained Spotter

Trained spotters reported 4 to 6 inches of snow around Los Lunas and Belen.

Heavy Snow, Sandia/Manzano Mountains

When
January 2, 6:00 PM MST to January 3, 7:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Trained Spotter

Trained spotters indicated 5 to 9 inches of snow.

Heavy Snow, Estancia Valley

When
January 2, 6:00 PM MST to January 3, 8:00 AM MST
Where
Estancia Valley forecast zone
Reported by
COOP Observer

COOP Observer and Public reports indicated between 4 and 6 inches of snow.

Heavy Snow, Central Highlands

When
January 2, 7:00 PM MST to January 3, 8:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Trained Spotters indicated between 3 and 6 inches of snow.

Heavy Snow, Eastern Lincoln County

When
January 2, 8:00 PM MST to January 3, 6:00 AM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter

Trained spotters indicated 1 to 4 inches of snow.

Heavy Snow, Quay County

When
January 2, 9:00 PM MST to January 3, 10:00 AM MST
Where
Quay County forecast zone
Reported by
CoCoRaHS

CoCoRaHS reports and Trained spotters indicated 6 to 12 inches of snow.

Heavy Snow, Guadalupe County

When
January 2, 10:00 PM MST to January 3, 11:00 AM MST
Where
Guadalupe County forecast zone
Reported by
Trained Spotter

Trained spotters indicated 6 to 12 inches of snow.

Heavy Snow, Harding County

When
January 2, 11:00 PM MST to January 3, 1:00 PM MST
Where
Harding County forecast zone
Reported by
Trained Spotter

Trained spotters and COOP Observers indicated between 3 and 7 inches of snow.

Heavy Snow, Eastern San Miguel County

When
January 2, 11:00 PM MST to January 3, 1:00 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Trained Spotter

Trained spotters indicated 3 to 7 inches of snow.

Heavy Snow, Union County

When
January 3, 12:00 AM MST to 2:00 PM MST
Where
Union County forecast zone
Reported by
COOP Observer

COOP Observers and CoCoRaHS reports indicated between 2 to 6 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546813, 546814, 546817, 546857, 546854, 546855, 546834, 546856, 546833, 546815, 546830, 546831, 546832, 546858, 546853, 546852, 546849, 546851, 546848.